Kansas, 2023

Hail and Damaging Wind in Kansas, April 4, 2023

April 4, 2023 · NWS TOP · 13 events in 6 counties and zones

An initial line of storms quickly developed into discrete supercells and produced mainly quarter sized hail in eastern Kansas during the evening of 4/4.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An initial line of storms quickly developed into discrete supercells and produced mainly quarter sized hail in eastern Kansas during the evening of 4/4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 4, 5:46 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 4, 5:46 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
646 PM CDT Tue Apr 4 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 306 PM CDT Tue Apr 4 2023

Key Points:

- Extreme fire danger continues into the evening.

- Storms develop along a cold front late this evening with severe
  storms possible.

A potent trough is ejecting across the Plains this afternoon
bringing extreme fire danger, strong winds, and thunderstorms to the
area. At the surface, the dryline is located along a Sabetha to
Council Grove line with dewpoints in the 20s and 30s behind the
dryline. The surface low has tracked further south than models
progged yesterday and, as a result, winds across north central
Kansas have been weaker than anticipated while areas further east
remain breezy, near advisory levels. Nonetheless, the overlap of
strong winds and relative humidity values in the 10-25 percent range
has lead to extreme fire danger this afternoon which will continue
into the evening until a cold front moves through and relative
humidity values improve. For more on the fire weather concerns, see
the Fire Weather Section below.

In regards to convection, dry air should preclude development this
afternoon before some CAMs show enough moisture in the 850-700mb
layer along the dryline in far northeast Kansas to support
convection. If this occurs, these storms could be severe with
inverted-V soundings supportive of bringing down stronger winds to
the surface. Convection is more likely as the cold front catches up
to dryline late this evening. With the dryline remaining across the
forecast area and even retreating slightly westward this evening,
convection is expected to develop as the cold front reaches the
better moisture and instability. Timing of initiation looks to be in
the 8-10pm timeframe along a line from Valley Falls to Council
Grove. Convection should grow upscale quickly given forcing along
the cold front. The environment will be supportive of large hail and
damaging wind gusts especially as the line of storms gets organized
and propagates east-southeast. Also of note is the low-level turning
shown in the hodographs with at least some component of the 35-45kts
bulk shear vector being perpendicular to the line. This suggest a
brief spin-up tornado is possible within the line. Fast storm
motions push convection east of the area by 1-2am.

Colder air builds in behind the cold front with breezy northwest
winds keeping highs in the 50s on Wednesday. The post-frontal
airmass remains dry, so elevated fire danger is possible Wednesday
afternoon. After a chilly start on Thursday morning with
temperatures in the 20s, a warming trend commences Thursday
afternoon into the end of the week as southerly flow returns. A
shortwave moves through over the weekend, bringing a chance for
showers and storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 646 PM CDT Tue Apr 4 2023

Main concern will be frontal boundary moving through TOP and FOE
in the 01Z to 02Z time period. Expect scattered tsra along the
front to develop and will continue to keep VCTS in the forecast
through 04Z. Northwest winds around 15kts with gusts to 28kts are
expected behind the front and will continue at MHK through the
period as it is already behind the cold front. VFR conditions are
expected outside of convection.

&&

.FIRE WEATHER...
Issued at 306 PM CDT Tue Apr 4 2023

Extreme fire danger continues this afternoon and evening, although
the eastward advance of the dryline has slowed. Relative humidity
values of 10-20 percent have been observed behind the dryline
which, combined with the strong southwest winds, have created
extreme fire danger. The dryline may stay in its current location
(Sabetha to Council Grove) through the rest of the evening, limiting
how low relative humidity values get east of this boundary. Winds
switch to the west-northwest this evening behind a cold front and
remain breezy through the day Wednesday. The post- frontal airmass
remains dry, so elevated fire danger is possible on during the
afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM CDT this evening for KSZ008>012-
020>024-026-034>040-054-055-058.

Wind Advisory until 1 AM CDT Wednesday for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

DISCUSSION...Flanagan
AVIATION...53
FIRE WEATHER...Flanagan
Hazardous weather outlook, Apr 4, 2:07 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
307 PM CDT Tue Apr 4 2023

KSZ008>012-020>024-026-034>040-054-055-058-052015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Coffey-
307 PM CDT Tue Apr 4 2023

...RED FLAG WARNING IN EFFECT UNTIL 11 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Extreme wildfire danger is expected today, due to very low humidity
and gusty winds. Avoid burning, as any fires will spread rapidly and
could grow out of control quickly. Additionally, a few severe storms
are possible this evening especially across east central KS.
Damaging winds, hail, and perhaps a brief tornado are all possible
hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ056-059-052015-
Franklin-Anderson-
307 PM CDT Tue Apr 4 2023

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are possible late this evening. Damaging
winds, hail, and perhaps a brief tornado are all possible. In
addition, windy conditions are expected from late morning through
late this evening, which will combine with dry conditions to result
in very high fire danger.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Apr 4, 4:43 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
543 PM CDT Tue Apr 4 2023

KSZ026-042300-
Jefferson-
543 PM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of northwestern
Jefferson County through 600 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Effingham, moving northeast at 85 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valley Falls and Nortonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3942 9530 3928 9548 3935 9559 3942 9559
TIME...MOT...LOC 2242Z 215DEG 74KT 3947 9542

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

The radar

The Topeka radar (KTWX), 123 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
April 4, 6:15 PM CST to 6:16 PM CST
Where
Brown County, 1.73 mi ESE of Reserve
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.970, -95.540

Nickel sized hail reported.

Thunderstorm Wind, Brown

When
April 4, 6:33 PM CST to 6:34 PM CST
Where
Brown County, Hamlin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.920, -95.630

Report of 60 mph wind gust.

Hail, Brown

When
April 4, 6:35 PM CST to 6:36 PM CST
Where
Brown County, 2.74 mi ENE of Padonia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.930, -95.500

Nickel sized hail reported.

Hail, Shawnee

When
April 4, 7:00 PM CST to 7:01 PM CST
Where
Shawnee County, 0.87 mi SE of Willard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.090, -95.940

Quarter sized hail reported.

Hail, Wabaunsee

When
April 4, 7:03 PM CST to 7:04 PM CST
Where
Wabaunsee County, 0.69 mi N of Eskridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.100

Quarter sized hail reported.

Hail, Wabaunsee

When
April 4, 7:03 PM CST to 7:04 PM CST
Where
Wabaunsee County, 3.62 mi NNE of Eskridge
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -96.080

Mping report.

Hail, Shawnee

When
April 4, 7:38 PM CST to 7:39 PM CST
Where
Shawnee County, 4.94 mi SSW of Menoken
Measured
1 in hail
Reported by
Public
Coordinates
39.020, -95.800

Quarter sized hail reported.

Hail, Shawnee

When
April 4, 7:56 PM CST to 7:57 PM CST
Where
Shawnee County, Topeka
Measured
1 in hail
Reported by
Public
Coordinates
39.050, -95.680

Quarter sized hail reported.

Hail, Shawnee

When
April 4, 7:57 PM CST to 7:58 PM CST
Where
Shawnee County, 0.54 mi W of (Top)billard Arpt to
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
39.070, -95.630

Quarter sized hail observed.

Hail, Jefferson

When
April 4, 8:09 PM CST to 8:10 PM CST
Where
Jefferson County, 3.5 mi S of Ozawkie
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.170, -95.440

Observed at the Lakeside Village boat ramp.

Hail, Osage

When
April 4, 8:12 PM CST to 8:13 PM CST
Where
Osage County, 0.54 mi E of Burlingame
Measured
0.88 in hail
Reported by
Public
Coordinates
38.750, -95.820

Nickel sized hail reported.

Hail, Osage

When
April 4, 8:17 PM CST to 8:18 PM CST
Where
Osage County, 3.45 mi N of Scranton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.830, -95.730

Nickel sized hail and 50 mph wind gusts reported.

Hail, Douglas

When
April 4, 8:49 PM CST to 8:50 PM CST
Where
Douglas County, 3.5 mi SW of Lake View
Measured
1 in hail
Reported by
Public
Coordinates
38.980, -95.320

Quarter sized hail reported from mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094289, 1094291, 1094292, 1094293, 1094295, 1094296, 1094297, 1094298, 1094300, 1094301, 1094302, 1094303, 1094304.